MY DAD IS 50, DIABETIC AND THIS IS HIS SECOND TIME WITH BP, I AM VERY
CONCERN FOR HIM IT SEEMS THAT HE IS NOT MAKING ANY PROGRESS. HE LIVES NEAR
HARLINGEN, TX AND I LIVE NEAR HOUSTON TX. HE REALLY DOESN'T UNDERSTAND THE
DOCTORS SO I DONT HAVE CORRECT INFORMATION. I DO KNOW THAT HE HASNT HAD AN
MRI, THIS TIME ITS THE LEFT SIDE OF HIS FACE, HE TAKES MEDICATION FOR
DIABETES, WHICH AGAIN I AM NOT AWARE OF WHAT KIND OF MEDICATION IT IS. HE
DOESNT KNOW TO WHAT EXTEND IS THE DAMAGE OR WHAT NERVE IS DAMAGED. I AM
AWARE THAT HE WAS PRESCRIBED TEGRETOL. I MYSELF DONT KNOW WHAT QUESTIONS
TO ASK A DOCTOR NOR WHAT KIND OF DOCTOR HE SHOULD BE SEEING. IS TEGRETOL,
OF WHAT YOU HAVE SEEN, HAS IT EVER HELPED ANYONE WITH BP? I WOULD REALLY
APPRECIATE ANY INFORMATION YOU CAN GIVE ME. THANK YOU!
Bell's Palsy is paralysis of facial muscles on one side due to damage to a nerve which connects them to the brain (the facial nerve, or cranial nerve 7).
The paralysis can be transient, lasting a few weeks, or there can be permanent change in the right-left symmetry.
Often, it is caused by a virus, and the treatment is really aimed at reducing inflammation. To that end, we usually give something like Prednisone (a steroid) and apply an eye patch with eye lubricant until the patient can close his eye again. The treatment doesn't cure Bell's Palsy, it just limits the amount of damage done in the inflammation. The extent of the damage would be pretty apparent: can he pucker his lips, can he close his eyes, how crooked is his facial expression, can he sip liquids or handle food in his mouth without spilling them.
With diabetes, it is possible to have sudden damage to any of the cranial nerves, that is, those nerves which come directly from the brain. (It is also possible to have damage to nerves which come out of the spinal cord to work the arms and legs, but that's a different topic and not related to Bell's palsy).
I wonder if it's the diabetes that puts your dad at risk for recurrent Bell's palsy. It's certainly possible.
Tegretol has several uses. It is mainly a seizure drug. It's also helpful for certain kinds of pain syndromes. Also, sometimes people get twitching of one half of the face (along with the kind of weakness which looks like Bell's palsy because the same nerve is involved) called hemifacial spasm, which can be treated with Tegretol. There are other uses, too. It is not an anti-inflammation drug, so the doctor must have had something else in mind when starting it.
If he is near Houston, I would recommend seeing someone at Baylor College of Medicine or UT Health Science Center at Houston. Both medical schools are in the Texas Medical Center. Both will have neurology departments with experienced faculty members. I know Harlingen isn't all that close to Houston, but it might be worth your while to accompany your dad at least for the first visit. Two sets of ears are better than one.
I hope this helps. CCF MD mdf.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.